Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Bismarck, ND

May 18, 2007Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 18, 2007, 5:47 PM MDT for Grant County, Morton County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 5:47 PM MDT (23:47 UTC)
Expired
May 18, 2007, 6:45 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:06 PM MDTHAIL 1.253 S Almont, NDREPORT RELAYED BY KFYR MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182353
SVRBIS
NDC037-059-190045-
/O.NEW.KBIS.SV.W.0034.070518T2347Z-070519T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 745 PM CDT(645 PM MDT)

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTH OF ALMONT...OR ABOUT 43 MILES
  SOUTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN GRANT COUNTY NOW   
  ALMONT AROUND 700 PM CDT 
  ST ANTHONY 735 PM CDT 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4665 10178 4642 10162 4661 10086 4689 10106

$$

VJ
2 follow-up statements
000 
WWUS53 KBIS 190024
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT FRI MAY 18 2007

NDC059-190045-
/O.CON.KBIS.SV.W.0034.000000T0000Z-070519T0045Z/
GRANT ND-MORTON ND-
719 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM 
CDT(645 PM MDT) FOR CENTRAL MORTON COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED AROUND ALMONT...OR ABOUT 30 MILES WEST OF 
BISMARCK...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CROWN BUTTE LAKE AROUND 735 PM CDT...
    
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 4672 10157 4649 10140 4661 10086 4689 10106

$$

VJ
000 
WWUS53 KBIS 190044
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT FRI MAY 18 2007

NDC059-190052-
/O.EXP.KBIS.SV.W.0034.000000T0000Z-070519T0045Z/
GRANT ND-MORTON ND-
742 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY 
EXPIRES AT 745 PM CDT(645 PM MDT)...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...BRIEF HEAVY RAINFALL AND GUSTY
WINDS ARE POSSIBLE WITH THESE STORMS FOR THE NEXT 15 MINUTES.

LAT...LON 4672 10157 4649 10140 4661 10086 4689 10106

$$

VJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:00 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 18, 2:00 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 18 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON
PRECIPITATION CHANCES THROUGH THE PERIOD. UTILIZED A GENERAL MODEL
BLEND.

CURRENTLY...WELL INTO THE 80S ACROSS THE FORECAST AREA...WARMING TO
CONVECTIVE TEMPERATURES WHICH SHOULD BE REACHED WITHIN THE NEXT FEW
HOURS. ALREADY NOTE SOME TOWERING CU OVER THE HIGHER TERRAIN IN
EASTERN MT...WHICH SHOULD START POPPING OVER WESTERN ND MOMENTARILY.
MUCH OF THE FORECAST AREA IN THE SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. TWO DISTINCT SURFACE BOUNDARIES CAN BE SEEN
VIA WIND FIELDS. ONE WEAK BOUNDARY EXTENDS FROM MINOT SOUTHWEST TO
DIK AND AN EAST/WEST COLD FRONT LIES ALONG THE INTERNATIONAL BORDER.
ALSO IN PLACE ARE SURFACE DEW POINTS IN THE 50S ALONG WITH GOOD
ATMOSPHERIC INSTABILITY WITH MUCAPE VALUES VIA MSAS 1500-3000
JOULES. UPPER LEVEL SUPPORT WILL ARRIVE LATER TODAY AND TONIGHT AS A
SHORT WAVE TROUGH MOVING OVER THE RIDGE...CURRENTLY IN
CENTRAL/EASTERN MONTANA...MOVES THROUGH CENTRAL ND. INCREASED POPS
THIS EVENING CENTRAL AND EAST A BIT AS A RESULT.

HAVE SCALED BACK POPS AFTER 06Z TONIGHT TO INCLUDE JUST THE FAR
EASTERN COUNTIES. STABLE AIR ARRIVES NORTH TO SOUTH TONIGHT AS THE
COLD FRONT SAGS SOUTH. GUSTY NORTH/NORTHEASTERLY WINDS WILL DEVELOP
BEHIND THE FRONT. UPPER LEVEL SUPPORT ALSO LOOKS TO BE OVER THE
EASTERN PART OF THE STATE LATE THIS EVENING AND AFTER MIDNIGHT. WENT
DRY SATURDAY DAYTIME WITH THE STABLE AIRMASS FIRMLY IN PLACE ACROSS
WEST AND CENTRAL NORTH DAKOTA. A BIT COOLER SATURDAY THAN WE WILL
SEE TODAY...SOME 20-30 DEGREES COLDER.

RETURN FLOW COMMENCES SATURDAY NIGHT AS ANOTHER LEE SIDE TROUGH
DEVELOPS IN EASTERN MONTANA UNDER SOUTHWEST FLOW ALOFT. EMBEDDED
SHORT WAVE ENERGY MOVES INTO THE REGION SATURDAY EVENING BRINGING
CHANCES OF SHOWERS AND THUNDERSTORMS WEST TO CENTRAL AS THE NIGHT
PROGRESSES. MODIFIED POPS HERE FOR THIS TREND.

WAA SUNDAY WILL BRING WARMER TEMPERATURES AS +20 850MB TEMPS MOVE
INTO THE SOUTHWEST. WENT WITH UPPER 70S WEST AND SOUTH
CENTRAL...WHICH WILL PROBABLY NEED TO NE INCREASED SOME MORE IF THE
LATEST MODEL GUIDANCE OF THE MAGNITUDE OF WAA IS TRUE. SURFACE
DEWPOINTS LOOK TO RECOVER AS WELL...AND ONCE AGAIN INSTABILITY
BUILDS ACROSS WEST AND CENTRAL NORTH DAKOTA. SHORT WAVE ENERGY
MOVING ALONG THE SOUTHWESTERLY UPPER LEVEL FLOW AND THROUGH THE
REGION WILL SPARK MORE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. MADE ONLY MINOR TWEAKS TO THE POPS HERE. MONDAY LOOKS
CONTINUED WET AS THE SURFACE TROUGH CUTS ACROSS THE FORECAST AREA
AND AS THE UPPER LEVEL TROUGH APPROACHES THE NORTHERN PLAINS.
INCREASED POPS MONDAY NIGHT INTO THE HIGH CHANCE CATEGORY AS A
RESULT.

.LONG TERM...TUESDAY THROUGH FRIDAY...
FIRST PART OF EXTENDED SHOWS AN UPPER LEVEL SW FLOW. ECMWF IS STRONGER
AND SLOWER THAN GFS IN MOVING THE SYSTEM SOUTH AND NORTHEAST OF THE
STATE. BY END OF THE PERIOD FLOW BECOMES MORE ZONAL. ASSOCIATED SURFACE
LOW MOVES ALONG THE ND/SD BORDER BRINGING GOOD CHANCE FOR RAIN LATE
TUESDAY AND WEDNESDAY. RAINFALL TOTALS MAY EXCEED AN INCH.
ANTICIPATING ONLY SHOWERS FOR NOW AND HAVE KEPT THUNDER OUT AT THIS
STAGE IN THE GAME. TEMPS WILL BE COOLER THAN NORMAL WITH HIGHS ONLY
IN THE LOW TO MID 60S. PATTERN BECOMES MESSY THURSDAY AND FRIDAY AND
MODELS DEVIATE. LINGERING SHOWERS ARE POSSIBLE FOR THURSDAY.

&&

.AVIATION...
WINDS AND TIMING OF THE COLD FRONT ARE PRESENTING THE MOST CHALLENGE
FOR TAFS. PREFONTAL WINDS ARE VARIABLE BUT ANTICIPATE STRONGER NORTH
WINDS WITH THE PASSAGE AND SCATTERED SHOWERS AND THUNDERSTORMS AFTER
21Z. UPPER LEVEL ENERGY STILL IN MONTANA...AS IT MOVES ACROSS THE
BORDER SURFACE FEATURES SHOULD BECOME MORE ORGANIZED. STAYED WITH
PREVIOUS TAFS IN THINKING THAT ACTIVITY COULD LAST UNTIL 06Z...AT
WHICH TIME COLD FRONT SHOULD BE NEARING THE SD LINE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/CP
Hazardous weather outlook, May 18, 11:30 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT FRI MAY 18 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1230 PM CDT FRI MAY 18 2007 /1130 AM MDT FRI MAY 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND
DAMAGING WIND GUSTS THE PRIMARY THREATS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN PORTIONS
OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 18, 3:46 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 N PALERMO             48.44N 102.23W
05/18/2007  E1.75 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

&&

VROLLER
Local storm report, May 18, 3:49 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 N MAX                 47.94N 101.29W
05/18/2007  E1.75 INCH       WARD               ND   BROADCAST MEDIA

            REPORTED BY PUBLIC TO MEDIA

&&

VROLLER
Local storm report, May 18, 4:45 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 NE MAX                47.90N 101.17W
05/18/2007  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

CP
Local storm report, May 18, 5:38 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 SE MINOT              48.22N 101.28W
05/18/2007  E0.88 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

0602 PM     HAIL             SURREY                  48.24N 101.13W
05/18/2007  E1.50 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

0603 PM     HAIL             4 SE MINOT              48.19N 101.23W
05/18/2007  E1.00 INCH       WARD               ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MINOT MEDIA

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:41 PM MDTSevere Thunderstorm WarningBISMountrail49 min
May 18, 2:47 PM MDTSevere Thunderstorm WarningBISDivide58 min
May 18, 3:21 PM MDTSevere Thunderstorm WarningBISRenville, Ward54 min
May 18, 3:31 PM MDTSevere Thunderstorm WarningBISMountrail, Ward44 min
May 18, 3:44 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward46 min
May 18, 3:46 PM MDTSevere Thunderstorm WarningBISDivide59 min
May 18, 4:05 PM MDTSevere Thunderstorm WarningBISMcKenzie55 min
May 18, 4:30 PM MDTSevere Thunderstorm WarningBISWard45 min
May 18, 4:35 PM MDTSevere Thunderstorm WarningBISWard55 min
May 18, 4:46 PM MDTSevere Thunderstorm WarningBISDunn33 min
May 18, 4:51 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie39 min
May 18, 4:52 PM MDTSevere Thunderstorm WarningBISBurke23 min
May 18, 5:03 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark36 min
May 18, 5:06 PM MDTSevere Thunderstorm WarningBISMcKenzie39 min
May 18, 5:09 PM MDTSevere Thunderstorm WarningBISMcHenry66 min
May 18, 5:30 PM MDTSevere Thunderstorm WarningBISWard30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.